[Skip to Content]
[Skip to Content Landing]
Article
October 1960

Trimeprazine AgranulocytosisReport of a Case

Author Affiliations

Cleveland

Resident in Dermatology (Dr. Clendenning), Assistant Resident in Dermatology (Dr. Kress), Assistant Resident in Dermatology (Dr. Rauschkolb), University Hospitals of Cleveland.

Arch Dermatol. 1960;82(4):533-536. doi:10.1001/archderm.1960.01580040051009
Abstract

Introduction  In 1958 a new phenothiazine derivative, trimeprazine,* was introduced as a nonspecific oral agent for the treatment of pruritus. Preliminary studies indicated its usefulness in a wide variety of itching dermatoses which are, according to our present knowledge, unrelated etiologically. The mechanism of action is obscure. It does not appear to be directly related to its histamine antagonism or to its tranquilizing effect.1 It may reduce the perception of itching by the central nervous system in an as yet undetermined fashion.It has been recognized that phenothiazine derivatives can produce agranulocytosis since 1954, when the first case due to chlorpromazine was reported. Other toxic effects are epileptic seizures, symptoms mimicking parkinsonism, hepatitis, skin eruptions, and photosensitization. As each new derivative has appeared these toxic effects have occurred in varying percentages in all which have undergone any appreciable use.Therefore, one would not expect trimeprazine to be the exception.

First Page Preview View Large
First page PDF preview
First page PDF preview
×